Michigan, 2004Hail in Michigan, May 31, 2004
May 31, 2004 · NWS GRR · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 31, 10:48 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, May 31, 10:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 AM EDT MON MAY 31 2004
.UPDATE...
I WILL UPDATE THE ZONES TO SCATTERED SHOWERS AND THUNDERSTORMS FOR
THIS AFTERNOON ACROSS THE CWA. THE PRIMARY RAIN BAND HAS LIFTED
NORTH OUT OF THE CWA SO THAT WILL LEAVE US WITH INSTABILITY SHOWERS
UNDER THE UPPER LEVEL COLD POOL. BASED ON THE ETA SHOWING ONLY
MARGINAL INSTABILITY (850 LI ON ETA POSITIVE THIS AFTERNOON OVER SW
LOWER MICHIGAN) AND WITH DNVA AND CONSIDERABLE MID LEVEL DRY AIR
MOVING IN...NOT TO MENTION SFC WINDS WILL BE OFF LAKE MICHIGAN SEEMS
THE RAIN ACTIVITY THIS AFTERNOON SHOULD BE LIMITED. THE RUC IS MORE
AMBIOUS ABOUT IT BUT HAS SIMILAR IDEAS ON THE CONVECTION (SCATTERED
MOSTLY ). EVEN SO...RUC SOUNDING SUGGEST NEAR 1000 J/KG WITH TEMPS
NEAR 70F AND SFC DEW POINTS NEAR 60F AT 21Z...ETA HAS NO CAPE AT
THAT POINT NEAR GRR. THE 0-6 KM SHEAR (ETA) NEAR GRR IS NEAR 80
KNOTS AT 1PM BUT FALLS TO 35 KNOTS BY 3 PM. SO ISOLATED
THUNDERSTORMS WITH A SLIGHT RISK OF MARGINAL LARGE HAIL (FREEZING
LEVEL FALLS TO NEAR 8500 FT BY 3 PM) AND WIND GUSTS TO 50 KNOTS IS
THERE (MID LEVEL DRY AIR AND 30 TO 35 KNOTS FROM 2000 FT THROUGH
10000 FT). BEST INSTABILITY WILL BE OVER THE SOUTHERN COUNTIES WERE
MORE SUNSHINE WILL BE SEEN. AN ISOLATED SHORT LIVED TORNADO WOULD BE
POSSIBLE IF STORMS DEVELOPED NEAR TRIPLE POINT THIS AFTERNOON.
HOWEVER THE TRIPLE POINT SHOULD BE EAST OF CWA BEFORE IT IS A
PROBLEM.
WE DROPPED URBAN AND SMALL STREAM FLOOD ADVISORY ALLEGAN...OTTAWA
AND MUSKEGON COUNTY FOR THIS AFTERNOON BUT WILL CONTINUE IT FOR
MASON AND OCEANA BASED ON CALLS TO COUNTIES INDICATING THE NORTHERN
TWO COUNTIES WERE THE ONLY COUNTIES WERE THERE WAS SOME WATER OVER
ROADS YET.
THE PRIMARY PRECIPITATION BAND ASSOCIATED OCCLUDED FRONT IS LIFTING
NORTH OUT OF THE CWA. THE DRY SLOT HAS ALREADY MOVED INTO THE
SOUTHWEST CORNER OF THE STATE. THERE IS A SECOND AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH 850MB WARM ADVECTION (IOWA TO IL AT
15Z) MOVING UNDER TO UPPER LEVEL COLD POOL. THIS STUFF SHOULD MOVE
INTO SOUTHWEST LOWER LATER THIS AFTERNOON BUT WILL STILL GO WITH SCT
SHOWERS AND THUNDERSTORMS SINCE INSTABILITY CONTINUES TO DECREASE
WITH TIME AND MODELS SHOW MEAN DEEP RH CONTINUES TO DECREASE AS THIS
AREA MOVES EAST INTO THE CWA.
&&
.GRR...SMALL CRAFT ADVISORY THROUGH THE ENTIRE NEAR SHORE AREA INTO
THIS EVENING.
WDM
Hazardous weather outlook, May 31, 10:54 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 AM EDT MON MAY 31 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1154 AM EDT MON MAY 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN THROUGH THIS EVENING. HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE. STORM MOVEMENT
WILL BE NORTHEAST AT 30 TO 40 MPH.
SOME URBAN AND SMALL STREAM FLOODING IS OCCURRING OVER THE EXTREME
NORTHWEST COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER ADDITIONAL RAINFALL
AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH.
AREA RIVERS REMAIN HIGH...AND THE RAINFALL OVER THE HOLIDAY WEEKEND
WILL SLOW THE RATE OF FALL. SOME SLIGHT RISES MAY EVEN BE NOTED OVER
THE NEXT 24 HOURS BEFORE THEY BEGIN TO RECEDE AGAIN. THIS WILL BE
PARTICULARLY TRUE FOR RIVER POINTS WEST OF HIGHWAY 131 SUCH AS
ROBINSON TOWNSHIP IN OTTAWA COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON BOTH TUESDAY AND WEDNESDAY...
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THE STORMS
WILL BE STRONGEST DURING THE AFTERNOON AND EVENING HOURS...AND
UNSEASONABLY COLD AIR ALOFT WILL MAKE SMALL HAIL A POSSIBILITY. DRY
WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY...THEN THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES ON SATURDAY NIGHT AND
SUNDAY.
DESPITE A CONTINUED THREAT OF RAIN OVER THE NEXT FEW DAYS...LARGE
SCALE RIVER FLOODING IS NOT EXPECTED THIS WEEK. THE OVERALL COVERAGE
OF SHOWERS AND THUNDERSTORMS AFTER THIS MORNING WILL BE RATHER
LIMITED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
MEADE NJJ
Hail, Kalamazoo
- When
- May 31, 1:00 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.283, -85.567
The public reported three quarters inch diameter hail at the corner of US-131 and D Avenue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402305.